MAUDE Adverse Event Report: STRYKER GMBH DRILL SLEEVE, LOCKING Ø3.1MM, SHORT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL SLEEVE, LOCKING Ø3.1MM, SHORT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 705004
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "axsos-dt (anterior lateral) is being used for tibial pilon fracture.During the first distal locking drill, the drill and sleeve got stuck.It was turned it to push the drill forward, but it stuck and did not proceed.Attempted to remove the drill once, but it did not rotate in the forward rotation, so when tried to remove it by rotating in the reverse direction, the sleeve also rotated in the reverse direction and came off the plate.Grabbed the sleeve with pliers and slowly rotated the drill to try to pull it out, but it didn't come off at all.He decided that he couldn't use it, so he opened another new one and continued the operation with another sleeve.Still the same thing happened.However, this time, pulled it out immediately, grasped the sleeve with pliers, and slowly turned the drill to pull it out.In the surgical field, the sleeve was drilled several times to confirm, and the operation was continued.".
 
Event or Problem Description
As reported: "axsos-dt (anterior lateral) is being used for tibial pilon fracture.During the first first distal locking drill, the drill and sleeve got stuck.It was turned it to push the drill forward, but it stuck and did not proceed.Attempted to remove the drill once, but it did not rotate in the forward rotation, so when tried to remove it by rotating in the reverse direction, the sleeve also rotated in the reverse direction and came off the plate.Grabbed the sleeve with pliers and slowly rotated the drill to try to pull it out, but it didn't come off at all.He decided that he couldn't use it, so he opened another new one and continued the operation with another sleeve.Still the same thing happened.However, this time, pulled it out immediately, grasped the sleeve with pliers, and slowly turned the drill to pull it out.In the surgical field, the sleeve was drilled several times to confirm, and the operation was continued.".
 
Additional Manufacturer Narrative
Correction: please refer to h6 component code.The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The device inspection revealed the following: the drill and the drill sleeve were found to be stuck with each other.After disassembling, the drill sleeve showed normal signs of usage.Proximal opening of the sleeve appears degraded, most likely due to interaction with the drill.Minimal clearance and repeated relative surface motion may have led to fretting.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, with the extent of damage, it can be ascertained that the root cause of the issue is user related.Drill getting stuck inside the sleeve is a direct result of excessive friction between the drill and the sleeve due to a potential misalignment during use, leading to fretting.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL SLEEVE, LOCKING Ø3.1MM, SHORT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12369746
Report Number0008031020-2021-00380
Device Sequence Number17134901
Product Code LXH
UDI-Device Identifier07613327083606
UDI-Public07613327083606
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705004
Device Catalogue Number705004
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/29/2021
Supplement Date Received by Manufacturer10/14/2021
Initial Report FDA Received Date08/26/2021
Supplement Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/02/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown